Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 24, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 24, 1997, 5:36 AM CST for Washington County, Alabama. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 24, 1997, 5:36 AM CST (11:36 UTC)
- Expired
- Jan 24, 1997, 6:45 AM CST
- In force
- 69 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Washington County, AL
The radar
The Mobile radar (KMOB), 81 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 24, 6:25 AM CST | Thunderstorm Wind 50 | Tibbie, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 24, 4:00 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 11.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
686 WUUS1 KMOB 241137 RRA SVRMOB ALC129-241245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 536 AM CST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...WASHINGTON COUNTY AT 536 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WHICH WILL MOVE ACROSS NORTHERN WASHINGTON COUNTY AND AFFECT THE TOWN OF MILLRY BY 600 AM. ANOTHER SEVERE THUNDERSTORM WILL ENTER SOUTHWEST WASHINGTON COUNTY BY 555 AM AND AFFECT THE TOWN OF DEER PARK BY 610 AM. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THESE STORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 2:33 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 24, 2:33 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 235 AM CST FRI JAN 23 1997 06Z SFC MAP INDICATES LOW PRESSURE OVER SOUTHWESTERN OKLAHOMA WITH WARM FRONT EXTENDING EAST ACROSS CENTRAL MISSISSIPPI AND CENTRAL ALABAMA. THIS SFC LOW PROGGED BY MODELS TO DEEPEN AND MOVE RAPIDLY NORTHEAST TODAY...AND BE LOCATED VCNTY OF THE GREAT LAKES BY THIS EVENING (00Z SAT). AS LOW MOVES NORTHEAST...WARM FRONT OVER SOUTHEAST WILL MOVE NORTH AND ASSOCIATED COLD FRONT WILL APPROACH FCST AREA FROM THE WEST. FRONT SHOULD MOVE ACROSS FCST AREA EARLY SATURDAY MORNING (APPROX 06Z). LONGWAVE TROF OVER CENTER PART OF THE COUNTRY WILL CONTINUE TO DEVELOP AND MOVE EAST THIS FCST PERIOD. THIS TROF WILL BECOME NEGATIVELY TILTED AND MOVE EAST AS A SERIES OF SHORTWAVES ROTATE AROUND THE BASE OF THE TROF EARLY PART OF FCST PERIOD. ETA INDICATES SQUALL LINE TO MOVE ACROSS FCST AREA 12Z-18Z TIME PERIOD TODAY...HOWEVER TSTM ACTIVITY ALREADY BEGINNING TO FIRE OVER CENTRAL LOUISIANA/SOUTHWEST MISSISSIPPI AND LINE OF STRONG/SEVERE STORMS MAY MOVE INTO WESTERN CWA BEFORE DAYBREAK. MODEL CROSS SECTIONS SHOW BEST UVV'S OVER FCST AREA DURING DAY TODAY WITH MAX LIFT AROUND 18Z. FCST AREA PROGGED TO BE UNDER RR QUAD OF LOW/MID LEVEL 40+ KNOT JET TODAY. JET WILL ENHANCE UVV'S AND RESULT IN GROUND RELATIVE HELICITIES OF AROUND 250. SFC BASED CAPES OF 500-1500 J/KG AND LI'S OF -2 TO -4 INDICATED FOR AREA TODAY. MODELS SHOW MOISTURE NOT AS DEEP AS PREVIOUS COUPLE OF SYSTEMS...AND DRIER AIR ALOFT WILL ENHANCE DOWNDRAFT POTENTIAL. VERTICAL WIND PROFILES WILL SUPPORT ISOLATED SUPERCELL ACTIVITY ACROSS FCST AREA BEGINNING EARLY THIS MORNING...LASTING THROUGH MOST OF THE DAY TODAY. ALL THINGS CONSIDERED...SPC MODERATE RISK FOR FCST AREA LOOKS GOOD. GUIDANCE BEGINS TO DRY THINGS OUT AND COOL THINGS OFF BEGINNING 12Z SATURDAY. MOB 71/52/62/39 6300 PNS 70/54/65/40 6300 DTS 68/55/65/42 6300 EVR 69/48/60/30 7400 12
In the hours before
Special weather statement, Jan 24, 5:10 AM CST, 26 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 510 AM CST FRI JAN 24 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND MUCH OF THE WESTERN FLORIDA PANHANDLE THIS MORNING THROUGH THIS EVENING. A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP IN THE CENTRAL PLAINS AND MOVE RAPIDLY NORTHEASTWARD THROUGH THE DAY TODAY. AS THIS LOW MOVES NORTHEAST THE LOW LEVEL ATMOSPHERIC WIND FLOW OVER THE AREA WILL INCREASE BRINGING WARM...MOIST UNSTABLE AIR TO THE REGION. THE LOW LEVEL JET DEVELOPING ACROSS THE REGION THIS MORNING WILL HELP PRODUCE A FAVORABLE VERTICAL WIND SHEAR PROFILE AND ENHANCE THE THREAT OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES TODAY. DRY AIR IN THE MID LEVELS WILL ALSO ENHANCE THE POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS OVER THE MODERATE RISK AREA THROUGH THE DAY TODAY. COLD TEMPERATURES ALOFT WILL ALSO SUPPORT THE LIKELIHOOD OF LARGE HAIL ASSOCIATED WITH SOME OF THE STORMS. SEVERE THUNDERSTORM POTENTIAL WILL INITIALLY BE OVER SOUTHEAST MISSISSIPPI THIS MORNING...WITH THUNDERSTORM ACTIVITY ADVANCING EAST ACROSS SOUTHWEST ALABAMA AND INTO THE WESTERN FLORIDA PANHANDLE BY LATE MORNING. A FEW SEVERE THUNDERSTORMS WILL CONTINUE EAST OF INTERSTATE 65 INTO THE EARLY EVENING HOURS. A COLD FRONT WILL MOVE THROUGH CENTRAL GULF COAST REGION BY LATE THIS EVENING...ENDING THE THREAT OF SEVERE WEATHER. SPOTTER ACTIVATION WILL BE REQUIRED FROM EARLY THIS MORNING THROUGH THE EVENING HOURS. EMERGENCY MANAGEMENT PERSONNEL IN THE MODERATE RISK AREA SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR POSSIBLE ACTION THROUGHOUT THE DAY.
Special weather statement, Jan 24, 5:17 AM CST, 19 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-250600- AREAL THUNDERSTORM OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE AL 510 AM CST FRI JAN 24 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI AND MUCH OF THE WESTERN FLORIDA PANHANDLE THIS MORNING THROUGH THIS EVENING. A STRONG SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP IN THE CENTRAL PLAINS AND MOVE RAPIDLY NORTHEASTWARD THROUGH THE DAY TODAY. AS THIS LOW MOVES NORTHEAST THE LOW LEVEL ATMOSPHERIC WIND FLOW OVER THE AREA WILL INCREASE BRINGING WARM...MOIST UNSTABLE AIR TO THE REGION. THE LOW LEVEL JET DEVELOPING ACROSS THE REGION THIS MORNING WILL HELP PRODUCE A FAVORABLE VERTICAL WIND SHEAR PROFILE AND ENHANCE THE THREAT OF SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES TODAY. DRY AIR IN THE MID LEVELS WILL ALSO ENHANCE THE POSSIBILITY OF DAMAGING STRAIGHT LINE WINDS OVER THE MODERATE RISK AREA THROUGH THE DAY TODAY. COLD TEMPERATURES ALOFT WILL ALSO SUPPORT THE LIKELIHOOD OF LARGE HAIL ASSOCIATED WITH SOME OF THE STORMS. SEVERE THUNDERSTORM POTENTIAL WILL INITIALLY BE OVER SOUTHEAST MISSISSIPPI THIS MORNING...WITH THUNDERSTORM ACTIVITY ADVANCING EAST ACROSS SOUTHWEST ALABAMA AND INTO THE WESTERN FLORIDA PANHANDLE BY LATE MORNING. A FEW SEVERE THUNDERSTORMS WILL CONTINUE EAST OF INTERSTATE 65 INTO THE EARLY EVENING HOURS. A COLD FRONT WILL MOVE THROUGH CENTRAL GULF COAST REGION BY LATE THIS EVENING...ENDING THE THREAT OF SEVERE WEATHER. SPOTTER ACTIVATION WILL BE REQUIRED FROM EARLY THIS MORNING THROUGH THE EVENING HOURS. EMERGENCY MANAGEMENT PERSONNEL IN THE MODERATE RISK AREA SHOULD MONITOR WEATHER DEVELOPMENTS AND BE READY FOR POSSIBLE ACTION THROUGHOUT THE DAY.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 5:32 AM CST | Tornado Warning | MOB | Choctaw | 58 min |
| Jan 24, 5:50 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 55 min |
| Jan 24, 6:02 AM CST | Severe Thunderstorm Warning | MOB | Clarke | 58 min |
| Jan 24, 6:31 AM CST | Severe Thunderstorm Warning | MOB | Monroe | 59 min |
| Jan 24, 6:34 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
| Jan 24, 6:51 AM CST | Severe Thunderstorm Warning | MOB | Wilcox | 54 min |
| Jan 24, 7:05 AM CST | Severe Thunderstorm Warning | MOB | Conecuh | 55 min |
| Jan 24, 7:50 AM CST | Severe Thunderstorm Warning | MOB | Covington | 55 min |
| Jan 24, 8:05 AM CST | Severe Thunderstorm Warning | MOB | Mobile | 55 min |
| Jan 24, 8:11 AM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 64 min |
| Jan 24, 8:22 AM CST | Severe Thunderstorm Warning | MOB | Baldwin | 68 min |
| Jan 24, 9:25 AM CST | Severe Thunderstorm Warning | MOB | Escambia | 65 min |
| Jan 24, 4:11 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 64 min |
| Jan 24, 5:04 PM CST | Tornado Warning | MOB | Mobile | 56 min |
| Jan 24, 5:35 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 55 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.